Illinois, 2003

Heat in Illinois, July 3 to 9, 2003

July 3 to 9, 2003 · NWS LSX · 2 events in 2 counties and zones

The first heat wave of the summer hit the Metro East area starting on the 4th of July weekend. High temperatures during the period were in the middle 90s with the heat index around 105 degrees.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

The first heat wave of the summer hit the Metro East area starting on the 4th of July weekend. High temperatures during the period were in the middle 90s with the heat index around 105 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 3, 1:30 AM CST, 10 hours 30 minutes earlier.

Area forecast discussion, Jul 3, 1:30 AM CST, 10 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
230 AM CDT THU JUL 3 2003

METSTL AND FWCSTL HAS 95 AND 96 THE HIGH ON THE 4TH IN STL. WILL
MENTION ON THE HWOLSX FOR HEAT ADVSRY FOR THE AREA ON THE 4TH.
OTHERWISE LOOKS LIKE A COOL FRNT WILL BE PUSHED IN CNTRL MO
BY SATURDAY.

BY FRIDAY EVENING THE UPPER RIDGE BEGINS TO BREAK DOWN AND FLOW
BECOMES MORE ZONAL. THEN BY THE END OF THE PD UPPER FLOW WILL TURN
TO THE N.  AVN VERY PERSIST IN A SIGNIFICANT LIS FOR FRIDAY
NIGHT...THIS COULD PRODUCE SVR WX IN NRN MO.  CONVECTIVE OUTLOOK
PLACE MDT RISK FOR IA ON FRI AND IN SLGT RISK PUSHING INTO NRN
MO.

DRY FORECAST FOR MOST OF THE AREA FOR SATURDAY NIGHT. SUNDAY LOOK
FOR ANOTHER CHC OF SHOWERS ACRS THE AREA.  AVN A BIT COLDER AND
PUSH FRONT A BIT TO FAST ACRS THE AREA.

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
Hazardous weather outlook, Jul 3, 5:00 AM CST, 7 hours before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-041200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
600 AM CDT THU JUL 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

NO SEVERE THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE AREA
FRIDAY NIGHT INTO SATURDAY MORNING.

HIGH TEMPERATURES ARE EXPECTED TO REACH THE MIDDLE 90S ON FRIDAY.
WITH THE RELATIVE HUMIDITY EXPECTED TO BE AROUND 50 PERCENT...THAT
WILL PUT THE HEAT INDEX IN THE 100 TO 105 RANGE. A HEAT ADVISORY MAY
BE NEEDED FOR THE CITY OF ST. LOUIS ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT...
HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heat. Local standard time, as filed.

Heat, Madison

When
July 3, 12:00 PM CST to July 9, 11:00 PM CST
Where
Madison forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.830, -89.905 (the zone’s center; the record gives no point)

Heat, St. Clair

When
July 3, 12:00 PM CST to July 9, 11:00 PM CST
Where
St. Clair forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.470, -89.928 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376533, 5376534.